Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Blacksburg, VA

August 4, 2000Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2000, 2:05 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 2:05 PM EDT (18:05 UTC)
Expired
Aug 4, 2000, 2:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:20 PM EDTThunderstorm WindRidgeway, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 041806
SVRRNK
VAC089-690-041845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  INCLUDING THE CITY OF MARTINSVILLE...

* UNTIL 245 PM EDT.

* AT 205 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM
  5 MILES SOUTHWEST OF AXTON...MOVING EAST AT 10 MPH.

HAIL UP TO DIME SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  MARTINSVILLE CITY...
  AXTON...

<<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 10:30 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT FRI AUG 4 2000

RADAR WILL BE DOWN FOR 1-2 HOURS (11AM-1PM) FOR MAINTENANCE.

WX CONCERN TODAY IS SEVERE/FLASH FLOOD POTENTIAL.

LATEST TRENDS ON THE WATER VAPOR IMAGERY INDICATE SIGNIFICANT DRYING
TAKING PLACE BEHIND SHORT WAVE WHICH IS MOVING THROUGH THE LOWER OH
VLY.  IT IS THIS FEATURE THAT HAS ME CONCERNED FOR POTENTIAL SVR WX
THIS AFTNERNOON.  CLOUDS APPEAR TO BE THIN ENOUGH OVER THE
FOOTHILLS-PIEDMONT TO ALLOW FOR SEVERAL HOURS OF SUN EARLY THIS AFTN.
WITH THIS SOLAR INSOLATION...TMAX SHOULD EASIALLY REACH THE MID
80S...YEILDING CAPES NR 2000 J/KG.  GREATEST SEVERE THREAT APPEARS
TO BE POTENTIAL FOR MICROBURSTS.

MORNING RNK SOUNDING INDICATED RELATIVELY DRY AIR BETWEEN 850-700
MB...SUGGESTING DOWNDRAFT PARCELLS WILL BE MUCH COOLER THAN THE
ENVIRONMENT (DCAPE ?). IN ADDITION...DRY INTRUSION OVER THE WRN OHIO
VALLEY IS EXPECTED TO MOVE DOWNSTREAM...ASSOCIATED WITH NOSE OF
30-40 KT MID LEVEL JET AND IN THE WAKE OF LOWER OH VALLEY SHORT WAVE.
FOR NOW WILL ISSUE SPS...HIGHLIGHTING WIND DAMAGE POTENTIAL THIS
AFTN. HAIL WILL ALSO BE A CONCERN...AS 500H TEMPS WL BE NEAR
M12...2-3 DEG COLDER THAN THE MESO-ETA FCST.

AS FOR FLOODING...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE
EXPERIENCED SEVERAL INCHES OF RAIN OVER THE LAST 10 DAYS.  THIS HAS
RESULTED IN ABOVE NORMAL GROUND MOISTURE WITH 1 HR FFG BETWEEN 0.6
AND 1.4.  DEEP CONVECTION THAT FORMS THIS AFTERNOON...ALTHOUGH
TRANSIENT...SHOULD EASIALLY PRODUCE RAINFALL THAT APPROACH THE FFG
VALUES.  FOR THIS REASON...THE FLASH FLOOD WATCH REMAINS IN EFFECT.

.RNK...
FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-
050200-

PM

In the hours before

Special weather statement, Aug 4, 11:59 AM EDT, 2 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-042000-

SEVERE WEATHER POTENTIAL
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI AUG 4 2000

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...
...HEAVY RAIN THREAT CONTINUES THROUGH 10:00 PM...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON.  THIS WILL INCREASE THE THREAT
FOR THUNDERSTORM ACTIVITY...AND THE POTENTIAL FOR SEVERE WEATHER.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE
FOOTHILLS AND PIEDMONT SECTIONS OF VIRGINIA AND NORTH CAROLINA.
ISOLATED WIND DAMAGE AND LARGE HAIL MAY ACCOMPANY THESE STORMS.

IN ADDITION...THERE IS THE POTENTIAL FOR FLASH FLOODING. OVER THE
LAST 10 DAYS...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE
EXPERIENCED SEVERAL INCHES OF RAIN.  THIS HAS RESULTED IN ABOVE
NORMAL GROUND MOISTURE...AND HEIGHTENED THE THREAT FOR FLASH
FLOODING.  FOR AREAS WEST OF THE BLUE RIDGE...ANY THUNDERSTORM THAT
PRODUCES AN INCH OR MORE OF RAIN IN LESS THAN AN HOUR...WILL LIKELY
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

IF SKYWARN SPOTTERS RECEIVE RAINFALL AMOUNTS OF AN INCH OR MORE IN
LESS THAN AN HOUR...THEY SHOULD CALL THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ANY
WEATHER UPDATES...AND FOR THE ISSUANCE ANY FLASH FLOOD OR
SEVERE THUNDERSTORM WARNINGS.

>
PM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:38 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville52 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningRNKHalifax45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.